Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 14, 2009, 3:28 PM MDT for Carbon County, Duchesne County, Utah County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2009, 3:28 PM MDT (21:28 UTC)
- Expired
- Aug 14, 2009, 4:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Carbon County, UT, Duchesne County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 218 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 142128 SVRSLC UTC007-013-049-142215- /O.NEW.KSLC.SV.W.0049.090814T2128Z-090814T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 328 PM MDT FRI AUG 14 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CARBON COUNTY IN UTAH SOUTHWESTERN DUCHESNE COUNTY IN UTAH SOUTHEASTERN UTAH COUNTY IN UTAH * UNTIL 415 PM MDT * AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PRICE...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HELPER AROUND 335 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4002 11075 3980 11039 3951 11084 3960 11104 TIME...MOT...LOC 2128Z 212DEG 20KT 3963 11088 $$ MERRILL
2 follow-up statements
000 WWUS55 KSLC 142145 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 345 PM MDT FRI AUG 14 2009 UTC007-013-049-142215- /O.CON.KSLC.SV.W.0049.000000T0000Z-090814T2215Z/ UTAH UT-CARBON UT-DUCHESNE UT- 345 PM MDT FRI AUG 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR SOUTHWESTERN DUCHESNE...CENTRAL CARBON AND SOUTHEASTERN UTAH COUNTIES... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KENILWORTH...OR ABOUT 7 MILES NORTH OF PRICE...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ALRAD CANYON AROUND 400 PM MDT RURAL SOUTHWESTERN DUCHESNE COUNTY AROUND 400 PM MDT PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3956 11078 3965 11096 4002 11075 3980 11039 TIME...MOT...LOC 2143Z 212DEG 20KT 3970 11082 $$ MERRILL
000 WWUS55 KSLC 142206 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 406 PM MDT FRI AUG 14 2009 UTC007-013-049-142217- /O.EXP.KSLC.SV.W.0049.000000T0000Z-090814T2215Z/ UTAH UT-CARBON UT-DUCHESNE UT- 406 PM MDT FRI AUG 14 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DUCHESNE... CENTRAL CARBON AND SOUTHEASTERN UTAH COUNTIES WILL EXPIRE AT 415 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3956 11078 3965 11096 4002 11075 3980 11039 TIME...MOT...LOC 2207Z 212DEG 20KT 3981 11073 $$ MERRILL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:18 AM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 14, 10:18 AM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT FRI AUG 14 2009
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL CROSS THE GREAT BASIN
TONIGHT THROUGH SATURDAY...SENDING A COLD FRONT THROUGH THE AREA.
HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH MIDWEEK NEXT WEEK.
&&
.DISCUSSION...AN UPPER LEVEL TROF LOCATED OVER THE PACIFIC
NORTHWEST WILL DIG SOUTHEAST INTO THE GREAT BASIN TODAY AND
TONIGHT. A STRONG COLD FRONT WILL REACH NORTHERN UTAH THIS
EVENING USHERING IN UNSEASONABLY COOL TEMPERATURES FOR THE
WEEKEND.
STRONG SOUTHWEST WINDS ARE EXPECTED AHEAD OF THE FRONT TODAY. RED
FLAG WARNINGS AND WIND ADVISORIES ARE IN EFFECT FOR THE WEST
DESERTS OF UTAH. WINDS ALONG THE WASATCH FRONT SHOULD REMAIN JUST
BELOW WIND ADVISORY CRITERIA.
THE AIRMASS OVER NORTHERN AND WESTERN UTAH HAS DRIED A BIT
OVERNIGHT WITH PW VALUES DROPPING TO AROUND ONE HALF INCH IN
NORTHWESTERN UTAH. DEEPER MOISTURE IS PRESENT OVER THE
SOUTHEASTERN PART OF THE CWA WITH PWS AROUND 0.85 INCHES WHERE
AFTERNOON CONVECTION IS POSSIBLE TODAY.
AS THE TROF TRAVERSES THE REGION THIS WEEKEND 700 MB TEMPS ARE
PROGGED TO DROP TO 2 TO 4 C ACROSS FAR NORTHERN UTAH.
TEMPERATURES 12 TO 18 DEGREES BELOW CLIMO CAN BE EXPECTED ACROSS
NORTHERN AREAS ON SATURDAY AND SUNDAY. WITH COLDER AIR
ALOFT...THERE IS ALSO THE POTENTIAL FOR SCATTERED SHOWERS ON
SATURDAY ACROSS NORTHERN AREAS.
A GRADUAL WARMING TREND IS EXPECTED NEXT WEEK.
CURRENT FORECAST LOOKS GOOD...NO MORNING UPDATES PLANNED.
&&
.AVIATION...SURFACE FRONTAL PASSAGE TIMING IS THE PRIMARY
OPERATIONAL WEATHER CONCERN TODAY AT THE KSLC TERMINAL. LATEST
GUIDANCE AND OBSERVATIONAL ANALYSIS UPSTREAM OVER THE WESTERN
DESERTS INDICATE FRONTAL PASSAGE WILL BE MID AFTERNOON WITH A SWITCH
TO NORTHWEST WINDS BETWEEN 20Z-22Z. THAT SAID...A 10 PERCENT CHANCE
EXISTS THAT GUSTY OUTFLOW WINDS FROM HIGH BASED THUNDERSTORMS WILL
KEEP WINDS SOUTHERLY LONGER THAN ANTICIPATED. A REINFORCING SURGE OF
COLD AIR OVERNIGHT IS EXPECTED TO KEEP NORTHWEST WINDS PREVAILING
THROUGH 11Z AT LEAST. HAVE UPDATED TAF TO ACCOUNT FOR LATEST
THINKING.
&&
.FIRE WEATHER...UPPER TROUGH APPROACHING FROM THE PACIFIC NORTHWEST
WILL RESULT IN GUSTY WINDS WITH DECREASING RELATIVE HUMIDITY VALUES
TODAY. THIS WILL RESULT IN SEVERE FIRE WEATHER CONDITIONS ACROSS
WESTERN UTAH...WHERE A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING.
THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE DISTRICT TONIGHT
THROUGH SATURDAY...ALLOWING FOR MUCH COOLER TEMPERATURES AND
INCREASING RELATIVE HUMIDITY VALUES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM FRIDAY FOR FIRE WEATHER ZONES
434...435 AND 439.
WIND ADVISORY UNTIL 10 PM FRIDAY FOR
UTZ005-UTZ015-UTZ016-UTZ019.
RED FLAG WARNING UNTIL MIDNIGHT SATURDAY FOR FIRE WEATHER ZONE
420.
WY...NONE.
&&
KRUSE/MYRICK/TRAPHAGAN/MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 14, 5:41 AM MDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 541 AM MDT FRI AUG 14 2009 UTZ001>016-019>021-517-518-WYZ021-151200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 541 AM MDT FRI AUG 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG SOUTH WINDS WILL DEVELOP ACROSS WESTERN UTAH TODAY AHEAD OF AN APPROACHING COLD FRONT. THESE WINDS WILL IMPACT TRAVEL ALONG HIGHWAYS ACROSS WESTERN UTAH AND MAY RESULT IN REDUCED VISIBILITIES DUE TO BLOWING DUST. THE COLD FRONT WILL ARRIVE OVER NORTHWEST UTAH THIS EVENING...WITH GUSTY NORTHWEST WINDS CONTINUING BEHIND THE FRONT. IN ADDITION...DRIER AIR SPREADING INTO WESTERN UTAH WILL COMBINE WITH THE WINDS TO RESULT IN SEVERE FIRE WEATHER CONDITIONS. LINGERING MOISTURE WILL RESULT IN THUNDERSTORMS WITH BRIEF HEAVY RAIN ACROSS THE SOUTHEAST TODAY. OTHERWISE...HIGH-BASED THUNDERSTORMS COULD RESULT IN GUSTY WINDS ACROSS PARTS OF NORTHEAST AND EAST-CENTRAL UTAH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COLD FRONT WILL USHER IN MUCH COOLER TEMPERATURES FOR THE WEEKEND. PRECIPITATION IS EXPECTED ACROSS PORTIONS OF NORTHERN UTAH ON SATURDAY...OTHERWISE A DRIER AIRMASS WILL PERSIST ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 14, 2:09 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
209 PM MDT FRI AUG 14 2009
UTZ002-003-006-007-142045-
NORTHERN WASATCH FRONT UT-SALT LAKE AND TOOLE VALLEYS UT-WASATCH
MOUNTAIN VALLEYS UT-WASATCH MOUNTAINS I-80 NORTH UT-
209 PM MDT FRI AUG 14 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS...NORTHEASTERN
SALT LAKE...SOUTHWESTERN MORGAN AND EXTREME NORTHWESTERN SUMMIT
COUNTIES UNTIL 245 PM MDT...
AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BOUNTIFUL...MOVING NORTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BOUNTIFUL...
CENTERVILLE...
PORTERSVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4120 11180 4095 11151 4084 11162 4076 11181
4089 11196
TIME...MOT...LOC 2007Z 237DEG 8KT 4087 11179
MERRILLLocal storm report, Aug 14, 3:12 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 1 W WAHSATCH 41.20N 111.11W
08/14/2009 M60 MPH SUMMIT UT MESONET
&&
CKRUSELocal storm report, Aug 14, 3:22 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 4 WNW EVANSTON 41.27N 111.03W
08/14/2009 M58 MPH UINTA WY ASOS
&&
CKRUSESpecial weather statement, Aug 14, 3:25 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 325 PM MDT FRI AUG 14 2009 UTZ010-012-142215- CASTLE COUNTRY UT-WASATCH PLATEAU/BOOK CLIFFS UT- 325 PM MDT FRI AUG 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUCHESNE...WESTERN CARBON AND EXTREME SOUTHEASTERN UTAH COUNTIES UNTIL 415 PM MDT... AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PRICE...MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PRICE... HELPER... KENILWORTH AND CASTLE GATE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4001 11074 3981 11040 3949 11087 3960 11105 TIME...MOT...LOC 2125Z 220DEG 23KT 3962 11088 MERRILL
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:02 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 3 hr |
| Aug 14, 3:56 AM MDT | Wind Advisory | SLC | 18 hr | |
| Aug 14, 1:58 PM MDT | Areal Flood Advisory | SLC | Emery, Sevier, Wayne | 3 hr |
| Aug 14, 2:09 PM MDT | Special Weather Statement | SLC | Morgan | 36 min |
| Aug 14, 3:25 PM MDT | Special Weather Statement | SLC | Carbon | 50 min |
| Aug 14, 3:35 PM MDT | Special Weather Statement | SLC | Salt Lake | 25 min |
| Aug 14, 4:04 PM MDT | Special Weather Statement | SLC | Morgan | 41 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.